Minnesota, 2014

Extreme Cold in Minnesota, January 22 to 23, 2014

January 22 to 23, 2014 · NWS FGF · 24 events in 24 counties and zones

Wind chill readings dropped to 40 below to 50 below zero over eastern North Dakota and the northwest quarter of Minnesota.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Wind chill readings dropped to 40 below to 50 below zero over eastern North Dakota and the northwest quarter of Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 22, 3:27 PM CST, 11 minutes earlier.

Area forecast discussion, Jan 22, 3:27 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
327 PM CST WED JAN 22 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 320 PM CST WED JAN 22 2014

FORECAST CHALLENGE CONCERNS NEAR TERM WIND CHILL ISSUES THEN
TEMPERATURES AND SNOW CHANCES. MODELS IN GOOD AGREEMENT AND WILL
USE BLEND FOR FORECAST.

SURFACE HIGH PRESSURE WILL BUILD INTO THE CENTRAL DAKOTAS TONIGHT.
WITH THIS POSITION WINDS WILL GO DOWN HOWEVER STILL EXPECT FROM 5
TO 10 KTS OVERNIGHT WITH MODEST SURFACE PRESSURE GRADIENT OVER US.
THIS COMBINED WITH ANTICIPATED LOW TEMPERATURES FROM 20 TO 25
BELOW WILL SEE WIND CHILLS DROP INTO THE 40-45 BELOW RANGE SO
WILL HOIST WIND CHILL WARNING FOR ENTIRE FORECAST AREA. FROM THE
VALLEY WEST COULD SEE MINIMUM TEMPERATURES PRIOR TO SUNRISE WITH
SOME WARM ADVECTION AFTER MIDNIGHT.

SURFACE HIGH CONTINUES TO SAG SOUTH THURSDAY. THIS WILL SET UP
SURFACE W-SW FLOW. COMBINED WITH WARM ADVECTION TEMPERATURES
SHOULD BE ABLE TO RECOVER INTO THE SINGLE DIGITS WITH WARMEST
TEMPERATURES ACROSS THE WESTERN FA.

NEXT SHORT WAVE WILL DROP THROUGH FA THURSDAY NIGHT INTO EARLY
FRIDAY. MODELS IN PRETTY GOOD AGREEMENT WITH SOME LIGHT SNOW
POTENTIAL SO INCREASED POPS MAINLY ACROSS THE NORTH. CLOUDS AND
WARM ADVECTION WILL HOLD TEMPERATURES UP THURSDAY NIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 320 PM CST WED JAN 22 2014

TEMPERATURES WILL BE TRICKY FRIDAY DEPENDING ON TIMING AND
STRENGTH OF COLD ADVECTION AS COLUMN COOLS WITH COLD FRONTAL
PASSAGE. SNOW OVERALL LOOKS LIGHT AT THIS POINT SO WILL MAINTAIN
RELATIVELY HIGH POPS WITH LOW PCPN AMOUNTS.

MAIN PUSH OF COLD ADVECTION LATE FRIDAY AFTERNOON INTO FRIDAY
EVENING. MIXED LAYER/LAPSE RATES NOT ALL THAT IMPRESSIVE HOWEVER
WITH AROUND 30KTS TO MIX COULD SEE SOME DRSN/PATCHY BLSN IN OPEN
AREAS. MIXING WILL HOLD UP OVERNIGHT AND DEGREE OF CLOUDS WILL
HAVE AN IMPACT ON TEMPERATURES.

NEXT CLIPPER COULD BRING MORE LIGHT SNOW TO THE REGION SATURDAY.
WARM ADVECTION AHEAD OF LOW WILL CONTINUE THE THERMAL ROLLER
COASTER.

ANOTHER CLIPPER LIKELY TO AFFECT THE REGION SATURDAY NIGHT INTO
SUNDAY...PERHAPS WITH ENOUGH TO WIND TO CAUSE SOME VISIBILITY
RESTRICTIONS ONCE MORE...THIS TO BE FOLLOWED BY ARCTIC HIGH PRESSURE
FOR THE FIRST FEW DAYS OF NEXT WEEK.

GUIDANCE IN AGREEMENT ON A 1000-500MB THICKNESS RANGE OF 485 TO 495
HPA MONDAY WITH ASSOCIATED 850 MB TEMPS IN THE MINUS 25 TO MINUS 30
C RANGE. ACCORDINGLY LOWERED MON/TUE MAX AND TUE MIN BY A COUPLE OF
DEGREES FROM ALLBLEND.  DRY CONDITIONS SHOULD PREVAIL DURING THIS
TIME FRAME.  RETURN FLOW MAY OFFER SOME MODERATION BY MID WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1229 PM CST WED JAN 22 2014

ERRONEOUS +SN AT KFAR GUMMING UP THE WORKS A BIT...BUT OTHERWISE
WINDS STILL STRONG ENOUGH ALONG VALLEY WITH CHANNELING EFFECT TO
PRODUCE IFR/LIFR VISIBILITIES. EXPECT DECREASING WIND BY MID TO LATE
AFTERNOON...RESULTING IN IMPROVING CONDITIONS.  WINDS EASE TOWARD
THE WEST AND DECREASE TO BELOW 10 KTS TONIGHT AND THURSDAY MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING UNTIL NOON CST THURSDAY FOR NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...WIND CHILL WARNING UNTIL NOON CST THURSDAY FOR MNZ001>009-
     013>017-022>024-027>032-040.

&&

SHORT TERM...VOELKER
LONG TERM...WJB/VOELKER
AVIATION...WJB
Hazardous weather outlook, Jan 22, 7:18 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
718 AM CST WED JAN 22 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231330-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
718 AM CST WED JAN 22 2014

...BLIZZARD WARNINGS OUT TIL 3 PM FOR EASTERN NORTH DAKOTA AND THE
RED RIVER VALLEY...

...WINTER WEATHER ADVISORY OUT FOR BAUDETTE-BEMIDJI-PARK RAPIDS
AREAS TIL 3 PM FOR AREAS OF BLOWING AND DRIFTING SNOW AND
HAZARDOUS WIND CHILLS...

...WIND CHILL ADVISORY 3 PM TODAY UNTIL NOON THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD BLIZZARD CONDITIONS EXPECTED THIS MORNING EASING SLOWLY
THIS AFTERNOON ACROSS EASTERN NORTH DAKOTA AND THE RED RIVER
VALLEY. AS TEMPERATURES LOWER WIND CHILLS WILL BE A HUGE CONCERN
AND LOWER TO NEAR BELOW IN SPOTS BY THE END OF TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILLS TO 40 BELOW AT TIMES THURSDAY MORNING. THEN ANOTHER
WIND AND BLOWING SNOW EVENT FRIDAY NIGHT INTO SATURDAY MORNING
WITH HAZARDOUS WIND CHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Clay

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Becker

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
East Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Marshall

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Otter Tail

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
East Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Polk

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grant

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hubbard

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
Hubbard forecast zone
Reported by
Mesonet
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Kittson

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lake of the Woods

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
Lake of the Woods forecast zone
Reported by
Mesonet
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mahnomen

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Norman

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Beltrami

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
North Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Clearwater

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
North Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pennington

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Red Lake

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Roseau

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Beltrami

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
South Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Clearwater

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
South Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wadena

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
Wadena forecast zone
Reported by
Mesonet
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Becker

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Marshall

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Otter Tail

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Polk

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wilkin

When
January 22, 3:38 PM CST to January 23, 12:00 PM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485339, 485340, 485341, 485342, 485343, 485344, 485345, 485346, 485347, 485348, 485349, 485350, 485351, 485352, 485353, 485354, 485355, 485356, 485357, 485358, 485359, 485360, 485361, 485362.